Shore Eye Associates

Latest news and promotions from Shore Eye Associates with offices in Monmouth and Ocean County.

Are my medications causing my Dry Eye?

Dryeyepic

 

Dry eye is a very common problem.  It affects women more than men and becomes more prevalent as people get older.  It can present in many ways. Symptoms can include a foreign body sensation, burning, stinging, redness, blurred vision and dryness.  Tearing is another symptom and occurs because the eye initially becomes irritated from the lack of moisture and then there is a sudden flood of tears in response to the irritation.  Unfortunately, this flood of tears can wash out other important components of the tear film which are necessary for proper lubrication.  Signs and symptoms can range from mild to severe.

There are several medications which have the potential to worsen the symptoms of Dry Eye.  Here are the broad categories and specific medications that have been known to potentially worsen the symptoms of Dry Eye.

Blood Pressure Medications-Beta Blockers such as Atenolol (Tenormin), Diuretics such as Hydrochlorothiazide.

GERD (gastro-esophageal reflux disorder) Medications - There have been reports of an increase in dry eye symptoms by patients on these medications including Cimetidine (Tagamet), Rantidine (Zantac), Omerprazole (Prilosec), Lansoprazole(Prevacid), Esomeprazole (Nexium).

Antihistamines- More likely to cause dry eye: Diphenhydramine (Benadryl), loratadine  (Claritin) Less likely to cause Dry Eye: Cetirizine (Zyrtec),  Desloratadine (Clarinex) and Fexofenadine (Allegra).  Many OTC decongestants and cold remedies also contain antihistamines and can cause Dry Eye.

Antidepressants- Almost all of the antidepressants, antipsychotic and anti-anxiety drugs have the propensity to worsen the symptoms of dry eye.

Acne medication- Oral Isotretinoin

Hormone Replacement Therapy- The estrogen in HRT has been implicated in Dry Eye.

Parkinson's Medication- Levodopa/Carbidopa (Synamet), Benztropine (Cogentin), Procyclidine (Kemadrin)

Eye Drops-  In addition to oral medications many eye drops can actually increase the symptoms of dry eye especially drops with the preservative BAK.

If you are suffering from dry and are using any of the medications above you should discuss this with your Ophthalmologist and Medical Doctor.  Don't stop these medications on your own with consulting your doctors.

Why should I get an eye exam even if my vision is ...
New Optical Pricing at Shore Optical

Related Posts

Comments 1

 
Guest - Scott on Sunday, 20 January 2019 14:57
Lots of variables

Well. This confirms my most recent thoughts on my MGD. I think I have had this for a long time but only mildly. Last summer after visiting dry and dusty CO my eyes went bonkers. Still trying to recover. Currently on end of Doxycycline session.
What has not been discussed is that I take omeparolzole and Claritin daily. I am going to stop Clairitin for a while since it is winter season and has fewer benefits this time of year. I have lots of things not in my favor it seems. Ugh.

Well. This confirms my most recent thoughts on my MGD. I think I have had this for a long time but only mildly. Last summer after visiting dry and dusty CO my eyes went bonkers. Still trying to recover. Currently on end of Doxycycline session. What has not been discussed is that I take omeparolzole and Claritin daily. I am going to stop Clairitin for a while since it is winter season and has fewer benefits this time of year. I have lots of things not in my favor it seems. Ugh.
Already Registered? Login Here
Guest
Thursday, 20 February 2020

Captcha Image